Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Twin Cities, MN

May 9, 2004Chippewa County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2004, 7:21 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2004, 7:21 PM CDT (00:21 UTC)
Expired
May 9, 2004, 8:15 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Chippewa County, WI, Rusk County, WI

What was reported inside it

TimeReportWhereRemark
May 9, 7:58 PM CDTTSTM WND DMG10 S Bruce, WILARGE TREE DOWN BLOCKING ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:15 PM CDTSevere Thunderstorm WatchSPC8 hr
May 9, 7:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-818 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KMPX 100021
SVRMPX
WIC017-107-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSK COUNTY IN NORTHWEST WISCONSIN
  THIS INCLUDES THE CITY OF LADYSMITH
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF CHIPPEWA FALLS

* UNTIL 815 PM CDT

* AT 716 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
  NORTH OF LADYSMITH TO CHIPPEWA FALLS...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHIPPEWA FALLS.
  LADYSMITH.

LAT...LON 4571 9112 4488 9151 4511 8970 4593 8928

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:55 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 9, 2:55 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SUN MAY 9 2004

.DISCUSSION...
SVR TSTRM WATCH JUST ISSUED OVR PTNS OF CENTRAL/SRN MN.  SVR
CONVECTION HAS DVLPD VCNTY OF LOW LEVEL CONVERGENCE AREA.  NOT
SURPRISED AS THIS IS THE INTERSECTION OF OUTFLOW FM EARLIER
CONVECTION AND SURGING NWD WMFNT.  GOLFBALL HAIL REPORTED VCNTY OF
KMOX.  LCLS FAIRLY HIGH ATTM...BUT WL NEED TO WATCH CLOSELY AS
CONVECTION CONTS TO DVLP.  VGP JUST SOUTH OF CONVECTION OVER 0.3.
SYNOPTIC SCALE FORCING ASSOCD WITH MID LEVEL WIND MAX SHOULD
CONTINUE TO PRODUCE SCT CONVECTION THROUGH THE EVE AS IT BUILDS
SOUTHEAST IN THICKNESS FIELD.  FAIRLY IMPRESSIVE THICKNESS DIFLUENCE
THROUGH THE EVENING AS SFC BOUNDARY SLIDES SOUTHEAST.  IN
ADDITION...INCREASING MOISTURE POOLING AS SFC DEWPTS IN THE 60S CONT
TO MOV NWD INTO SRN MN/WRN WI.

FRONTAL MOVEMENT SLIGHTLY SLOWER THAN EARLIER GUIDANCE.  EXPCD TO
FINALLY CLEAR SERN PTN OF FORECAST AREA BY LATE TNGT.  HWVR SOME
LINGERING ISENTROPIC UPGLIDE LINGERS INTO MON MRNG IN SRN AREAS.
WEAK FORCING AND FRONTAL BOUNDARY CONTS TO SLIDE FARTHER SWD ON
MONDAY ALLOWING MORE STABLE ATMOSPHERE TO OVERSPREAD AREA.  TEMPS
SIGNIFICANTLY COOLER...PERHAPS AS MUCH AS 20 DEGREES.  FRONTAL
BOUNDARY BEGINS TO SURGE NWD ONCE AGAIN LATER MON NGT INTO TUE AS
SIGNIFICANT S/W TROF AMPLIFIES OVER THE WRN U.S.  THETA-E ADVECTION
DVLPS RAPIDLY LTR MON NGT BUT MOISTURE LAGGING...SO WL HOLD OFF ATTM
OF INTRODUCING ANY POPS IN THE NORTH AND WEST.  GFS/ETA IN
DISAGREEMENT ON AMOUNT OF WARMUP ON WED...HENCE WENT WITH A BLEND OF
GUIDANCE.  WET PERIOD LKLY TUE AND WED AS BROAD SCALE SWLY FLOW
CONTINUES TO USHER DEEPER MOISTURE INTO VCNTY OF SLOW MOVING FRONTAL
BOUNDARY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MBK
Hazardous weather outlook, May 9, 11:24 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR GRAMMAR
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT SUN MAY 9 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-101100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
1124 AM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS UPGRADED FROM SLIGHT TO MODERATE THE
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

STRONG THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS CENTRAL
MINNESOTA THIS AFTERNOON...AND THEN TRACK ACROSS SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT.  THE SEVERE
WEATHER THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND
TORNADOES.  THIS SEVERE WEATHER THREAT HAS THE POTENTIAL TO
PRODUCE SEVERAL STRONG TORNADOES.

SOME LOCALLY HEAVY RAINS ARE ALSO POSSIBLE...WHICH MAY CAUSE SOME
URBAN FLOODING AND PONDING OF WATER IN LOW-LYING AREAS.

ALL INTERESTS SHOULD MONITOR THE LATEST WEATHER INFORMATION THIS
AFTERNOON AND TONIGHT...AND KEEP ONE EYE ON THE SKY FOR APPROACHING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER FRONTAL SYSTEM WILL TAKE SHAPE OVER THE EASTERN ROCKIES
TUESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY
THROUGH THURSDAY. HEAVY RAINS...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THIS
AFTERNOON AND TONIGHT.

MBK

In the hours before

Local storm report, May 9, 3:04 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 E CHOKIO              45.57N 96.15W
05/09/2004  1.75 INCH        STEVENS            MN   LAW ENFORCEMENT

0208 PM     HAIL             CHOKIO                  45.57N 96.17W
05/09/2004  0.75 INCH        STEVENS            MN   LAW ENFORCEMENT

0229 PM     HAIL             MORRIS                  45.59N 95.91W
05/09/2004  0.88 INCH        STEVENS            MN   LAW ENFORCEMENT

0230 PM     HAIL             8 N HOLLOWAY            45.36N 95.91W
05/09/2004  1.00 INCH        SWIFT              MN   LAW ENFORCEMENT

0250 PM     HAIL             13 S CYRUS              45.43N 95.74W
05/09/2004  0.88 INCH        POPE               MN   PUBLIC

0255 PM     HAIL             12 S STARBUCK           45.44N 95.53W
05/09/2004  1.00 INCH        POPE               MN   LAW ENFORCEMENT

            ROAD SLIPPERY FROM HAIL. VERY HEAVY RAIN.

&&

TDK
Local storm report, May 9, 4:46 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             MURDOCK                 45.22N 95.39W
05/09/2004  0.75 INCH        SWIFT              MN   TRAINED SPOTTER

0258 PM     FUNNEL CLOUD     8 N WILLMAR             45.24N 95.05W
05/09/2004                   KANDIYOHI          MN   AMATEUR RADIO

0321 PM     HAIL             20 E BENSON             45.32N 95.20W
05/09/2004  0.75 INCH        KANDIYOHI          MN   NWS EMPLOYEE

0320 PM     HAIL             MURDOCK                 45.22N 95.39W
05/09/2004  1.75 INCH        SWIFT              MN   TRAINED SPOTTER

0330 PM     HAIL             KERKHOVEN               45.19N 95.32W
05/09/2004  1.00 INCH        SWIFT              MN   EMERGENCY MNGR

0330 PM     HAIL             2 W SUNBURG             45.35N 95.28W
05/09/2004  1.00 INCH        SWIFT              MN   UNKNOWN

&&

MBK
Local storm report, May 9, 4:56 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             2 W BROOTEN             45.50N 95.16W
05/09/2004  0.75 INCH        POPE               MN   LAW ENFORCEMENT

0327 PM     HAIL             6 S BROOTEN             45.41N 95.12W
05/09/2004  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

0335 PM     HAIL             6 S BROOTEN             45.41N 95.12W
05/09/2004  0.88 INCH        STEARNS            MN   AIRPLANE PILOT

0403 PM     HAIL             PAYNESVILLE             45.38N 94.72W
05/09/2004  1.00 INCH        STEARNS            MN   EMERGENCY MNGR

0408 PM     HAIL             9 S PAYNESVILLE         45.25N 94.72W
05/09/2004  1.00 INCH        MEEKER             MN   TRAINED SPOTTER

0355 PM     TSTM WND GST     WILLMAR                 45.12N 95.05W
05/09/2004  60 MPH           KANDIYOHI          MN   AWOS

&&

MBK
Local storm report, May 9, 6:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             COTTAGE GROVE           44.82N 92.93W
05/09/2004  0.75 INCH        WASHINGTON         MN   TRAINED SPOTTER

&&

AEB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:26 PM CDTSevere Thunderstorm WarningMPXPierce64 min
May 9, 7:40 PM CDTSevere Thunderstorm WarningMPXPepin50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.